Arte SheetsLearn. Try. Understand.

Statistical & Clinical Analysis

Beighton Hypermobility Score Formula: 2017 EDS Age-Stratified Cutoffs (0 to 9)

Calculate the 9-point Beighton Joint Hypermobility Score and apply the 2017 International Ehlers-Danlos Syndrome (hEDS) age-adjusted generalized hypermobility thresholds (>= 6 prepubertal, >= 5 ages 13–50, >= 4 over 50).

Why the 2017 International EDS Consortium replaced a flat >= 5 cutoff with age-stratified thresholds!

Peter Beighton, Louis Solomon, and C. L. Soskolne (1973, Annals of the Rheumatic Diseases) standardized 9 bedside maneuvers (0–9 points): bilateral 5th MCP passive dorsiflexion > 90° (0–2 pts), bilateral thumb passive apposition to flexor forearm (0–2 pts), bilateral elbow hyperextension > 10° (0–2 pts), bilateral knee hyperextension > 10° (0–2 pts), and forward trunk flexion placing palms flat on the floor with knees straight (0–1 pt)!

Because physiologic ligamentous laxity declines steadily with collagen cross-linking across life, Malfait et al. (2017 International EDS Classification, American Journal of Medical Genetics) mandated three age-dependent Generalized Joint Hypermobility (GJH) cutoffs for Criterion 1 of Hypermobile EDS (hEDS): >= 6/9 in prepubertal children/adolescents (< 13 yr), >= 5/9 from puberty up to age 50, and >= 4/9 in adults > 50 years!

Patient Age & Beighton Maneuver Sum2017 EDS Age-Adjusted CutoffGeneralized Joint Hypermobility (GJH) Status
Age 28 yr, Beighton = 6 / 9>= 5 Required (Ages 13–50)"Positive for GJH (Meets 2017 Age-Adjusted Cutoff)"
Age 10 yr, Beighton = 5 / 9>= 6 Required (Prepubertal < 13)"Negative for GJH (Below Age-Specific Threshold)"
Age 56 yr, Beighton = 4 / 9>= 4 Required (Age > 50)"Positive for GJH (Meets 2017 Age-Adjusted Cutoff)"

2017 International EDS Age-Stratified Generalized Joint Hypermobility Decision

Compares SUM(B3:B7) (0–9 points) against the age-specific threshold (6 for Age < 13, 5 for 13–50, 4 for > 50).

=IF(OR(B2 <= 0, B2 > 115, MIN(B3:B7) < 0, MAX(B3:B6) > 2, B7 > 1), "Invalid Beighton Inputs", IF(SUM(B3:B7) >= IF(B2 < 13, 6, IF(B2 <= 50, 5, 4)), "Positive for GJH (Meets 2017 Age-Adjusted Cutoff)", "Negative for GJH (Below Age-Specific Threshold)"))

Total 9-Point Beighton Joint Hypermobility Score

Sums bilateral 5th finger, thumb, elbow, knee (0–2 each) and forward palm-to-floor flexion (0–1).

=IF(OR(B2 <= 0, B2 > 115, MIN(B3:B7) < 0, MAX(B3:B6) > 2, B7 > 1), "Invalid Beighton Inputs", SUM(B3:B7))

Try the example

Use the original values or change them to test your understanding.

Further reading